Skip to main content Accessibility help
×
Home
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Print publication year: 2005
  • Online publication date: September 2009

7 - Interactions between antiepileptic drugs

from Part II - Pharmacokinetic interactions

Summary

Old and new antiepileptic drugs (AEDs) are associated with a wide range of pharmacokinetic drug-drug interactions. Classical pharmacokinetic interactions are enzyme induction, enzyme inhibition and displacement from protein binding. Numerous studies have been performed showing that phenobarbital (PB) decreases concentrations of other concomitantly given AEDs. The interaction of phenytoin (PHT) with valproic acid (VPA) is somewhat complex as it primarily concerns protein binding. In the last decade, a series of new AEDs have become available for the treatment of epileptic patients. The experience of several decades with the classic AEDs has shown that interactions may have severe clinical consequences. Reports on AED interactions usually focus on the increase or decrease of serum concentrations. Most interactions correspond to the pharmacokinetic properties of the compounds, but it should be borne in mind that rare interactions may also play an important role in the individual.